Drugs which are not sedative-hypnotics
Patients in intensive care units are almost always sedated (unless they are unconscious from their condition anyway)
All sedative-hypnotics can cause physiological and psychological dependence when taken regularly over a period of time, even at therapeutic doses. Dependent users may get withdrawal symptoms ranging from restlessness, insomnia to convulsions and death. When users become psychologically dependent, they feel as if they need the drug to function, although there is no physical dependence. In both types of dependences, finding and using the sedative becomes the focus in life. Both physical and psychological dependence can be treated with therapy. (see Sedative Dependence).
All sedatives can be misused and abused, but barbiturates and benzodiazepines are responsible for most of the problems with sedative abuse due to their widespread "recreational" or non-medical use. People who have difficulty dealing with stress, anxiety or sleeplessness may overuse or become dependent on sedatives. Heroin users take them either to supplement their drug or to substitute for it. Stimulant users frequently take sedatives to calm excessive jitteriness. Others take sedatives recreationally to relax and forget their worries. Barbiturate overdose is a factor in nearly one-third of all reported drug-related deaths. These include suicides and accidental drug poisonings. Accidental deaths sometimes occur when a drowsy, confused user repeats doses, or when sedatives are taken with alcohol. In the U.S., in 1998, a total of 70,982 sedative exposures were reported to U.S. poison control centers, of which 2310 (3.2%) resulted in major toxicity and 89 (0.1%) resulted in death. About half of all the people admitted to emergency rooms in the U.S. as a result of nonmedical use of sedatives have a legitimate prescription for the drug, but have taken an excessive dose or combined it with alcohol or other drugs.
There are also serious paradoxical complications that may occur in conjunction with the use of sedatives that to some individuals result in results that are unexpected and the opposite to the effects expected. Malcolm Lader at the Institute of Psychiatry in London estimates the incidence of these adverse reactions at about 5%, even in short-term use of the drugs. The paradoxical reactions may consist of depression, with or without suicidal tendencies, phobias, aggressiveness, violent behavior and symptoms sometimes misdiagnosed as psychosis.
Cases of criminals taking rohypnol themselves before they commit crimes have also been reported, as the loss of inhibitions from the drug may increase their confidence to commit the offence, and the amnesia produced by the drug makes it difficult for police to interrogate them if they are caught.
Abstract & Commentary: Is It Safe and Feasible to Limit Sedative Administration During the ICU Stay?(Clinical report)
Jul 01, 2011; Abstract & Commentary Is It Safe and Feasible to Limit Sedative Administration During the ICU Stay? By Linda L. Chlan, RN,...